Anxiety Community
Can weaning off of Lorazepam cause these symptoms?
About This Community:

This patient support community is for discussions relating to generalized anxiety, anxiety and eating, anxiety and sleeping, mood swings, panic attacks and panic disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Can weaning off of Lorazepam cause these symptoms?

I was prescribed Lorazepam (along with 50 mg of Zoloft) about 5 years ago while going through a divorce. I have been on the Lorazepam ever since with my anxiety and panic slowly increasing with periods of "remission" or feeling better. I have been on doses of Lorazepam from .5 once a day to 3 mg a day. I recently got remarried and my husband and I would like to have a baby, but I know I need to get off of the Lorazepam before we do so. I have been slowly cutting back the lorazepam over a period of about 4 months. With every reduction thus far, I have had minor withdrawl (withdrawal) symptoms such as headaches, feeling numb in the face and increased anxiety, however, with the latest reduction from .5 mg to .25 mg I have started to experience some additional symptoms and I'm wondering if they are related to withdrawing from the Lorazepam. My symptoms are listed below:

*Extreme Fatique
*Increase in Appetite
*Hot Flushes
*Preassure in Head (particularly on the upper sides)
*Off-Balance feeling with walking (seems to worsen when I'm outside in the heat)
* In addition to the off-balance feeling, when walking for exercise outside, I feel like I'm falling or like the ground is going to move right out from under me.
*Vision Disturbances (seeing "floaters," feeling like things look smaller or further away than what they should be, feeling of losing sight but not actually losing color or vision.)
*Pounding Heartbeat
*Panic when driving


Some of these symptoms seem to come and go, while others remain constant. Is this normal? Can anyone say if this is most likely all related to trying to wean off of Lorazepam and my years of constant panic, anxiety and worry? I'm trying not to be a hypochondriac here, but it's hard to when such symptoms scare you to death! Thanks for all your help!!! :)
Related Discussions
4 Comments Post a Comment
Blank
Avatar_m_tn
Coming off of benzos like Lorazepam can be quite a task to put it mildly in my opinion.  They can definitely cause withdrawal side effects, especially since you have been on it so long.  It is usually prescribed on an as needed basis for a short period of time, but it sounds like you have been doing a great job getting off it.

I assume you are doing this under a doctor's supervision, but I always say the slower the better.  When I was coming off of a benzo, I noticed some side effects as I was tapering down and I asked my doctor if I could go on a little bit slower of a taper and it really minimized them significantly.

I know it can be hard to put up with the side effects especially when we are already worried about them anyway.  The good thing is, the withdrawals do go away:)...keep us posted!
Blank
Avatar_f_tn
I have the same symptoms but this happens to me when I am trying a new anti-depressant....they have tried me on so many and I ususally have to quite them after 2 weeks cause I cant take the headaches(migraines),dizziness,vision problems,everything is blurry,nausea,etc,  I am giong to call my dr Monday cause this is my 10th day on paxil and I wake every morning so sick and weak I cant do anything but sit all day....I just cant seem to tolerate drugs at all so I will probably get off of this....why feel worse than you already feel...I do take klonipin (klonopin) which is a benzo....for the last 5 years also....3 times daily....I tried to get off my 4o'clock dose by tapering for 3 months....after I finally quit it(just the 4 o'clock dose) I got the shakes so bad and felt like I was going mad....after trying to deal with it for over a month I had to start back on it....I was very upset.....but its like everyone you read about on this board that try to get off of a benzo....its so hard to do....I wish they would have never gave it to me but at the time I really needed it and it was the only thing that worked so thats why I have been on it for 5 years....

I hope you can taper off and get thru the side effects....have you talked with your dr about coming off of it??? I know it will be hard to do but I am sure it can happen its just going to be a slow process....I wish you the best and the best with starting a family also..

God Bless
Blank
Avatar_f_tn
Your feelings may not all be from withdrawal.  You started the lorazepam because of the anxiety you were feeling 5 years ago.  When we wean off of a benzo (even very slowly) sometimes you have a resurgence of your original anxiety.  lorazepam is not  a cure.  It simply masks the anxiety while we take it.  I can accept that if it let's me function normally.  For you I feel bad.  You want to have a baby.  I really don't know if there are safe alternatives while pregnant.  I would try CBT or herbal remedies to help come off the benzo and perhaps see what is safe to continue into pregnancy.  Good luck.  
Blank
Avatar_m_tn
I'm so glad that I saw this site even if the information is from 2011.  I have been on lorazepam for 2 months and have been having unbelievable pressure in my head.  I only take half of a .5 mg pill but I'm slowly trying to wean myself off of them all together.  Thank you for describing the pressure in your head. Every doctor I talk to about this doesn't know what to attribute the side effect to because I'm also on lisinopril 2.5 mg for my high blood pressure.  Thank you again.
Blank
Post a Comment
To
Recent Activity
8379434_tn?1397855502
Blank
andrea_hemingway95 added the Weight Tracker
6 hrs ago
8379434_tn?1397855502
Blank
andrea_hemingway95 Eating popcorn yay! Comment
6 hrs ago
Avatar_f_tn
Blank
Blessedtb23 commented on Long standing dry mou...
8 hrs ago
MedHelp Health Answers
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
cj29
GA
Avatar_f_tn
Blank
birdie0907
Calgary, AB
6579347_tn?1388505968
Blank
mele48
TX
Avatar_m_tn
Blank
Paxiled
Arlington, VA
Anxiety Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Anxiety Answerers
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
cj29
GA
Avatar_f_tn
Blank
birdie0907
Calgary, AB
6579347_tn?1388505968
Blank
mele48
TX
Avatar_m_tn
Blank
Paxiled
Arlington, VA